Florida, 2023

Flash Flooding in Florida, September 1 to 2, 2023

September 1 to 2, 2023 · NWS TAE · 2 events in 2 counties and zones

Clusters of slow moving thunderstorms produced heavy rainfall in a short period of time, leading to areas of flash flooding in Washington county and on St George Island. Over 4 inches of rain was measured in Washington county and almost 7 inches of rain was measured on St George Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Clusters of slow moving thunderstorms produced heavy rainfall in a short period of time, leading to areas of flash flooding in Washington county and on St George Island. Over 4 inches of rain was measured in Washington county and almost 7 inches of rain was measured on St George Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 11:46 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 1, 11:46 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
146 PM EDT Fri Sep 1 2023

...New AVIATION...

.UPDATE...
Issued at 1108 AM EDT Fri Sep 1 2023

Torrential rainfall rates with an extremely moist air mass are the
main concern today. Earlier this morning, the weatherstem at the
Ochlockonee Boat Ramp in Franklin County had an instantaneous
rainfall rate of nearly 6.5 in/hr. PW values are in the extremely
moist 2.2 to 2.4 inch range. We also have a backdoor front our
Florida counties that will serve as a focus for further
development today. Will be watching trends closely to see if a
Flood Watch will be needed.

&&

.NEAR TERM...
(Today and tonight)
Issued at 357 AM EDT Fri Sep 1 2023

An upper level trough that has remained fairly quasi-stationary over
the last day or two is expected to remain over the north central
Gulf of Mexico today. This will lead to the region to continue to
remain in the right entrance region of a 40-60 knot jet-streak,
which extends into the Mid-Atlantic states. This positioning of the
jet-streak in respect to our region will provide upper level forcing
for ascent which will promote widespread shower and thunderstorm
activity across the region. At the surface, a surface high pressure
looks to settle into Virginia and the Carolinas this evening, which
will push a back-door front down the east side of the Apalachians
and into the deep southeast today. This back-door front will provide
a focus for showers and thunderstorms to develop off of this
afternoon and evening. These two mechanisms for storm initiation
will combine to potentially lead to localized flash flooding. This
flash flooding potential will similarly be fueled by PWATS around
2.25 inches that are currently over the area. Given the potential
for localized flash flooding today, WPC has issued a Slight Risk
(level 2 of 4) for excessive rainfall across portions of the Florida
Big Bend and Panhandle, and a Marginal Risk (level 1 of 4) for
excessive rainfall across portions of SE Alabama and SW Georgia for
today. Given the recent rains from Hurricane Idalia, those regions
that saw heavy rainfall will be more susceptible to flash flooding
than zones primarily west of the Flint river that saw much lower to
near zero rainfall totals from Idalia. High temperatures will
generally remain in the mid to upper 80s today, and lows will
generally fall into the low 70s tonight.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 357 AM EDT Fri Sep 1 2023

High pressure will gradually usher the stationary boundary out of
the region on Saturday, keeping the best precip chances over
southeast AL and the FL counties. The chance for heavy rain and
localized flooding will continue for these area as PWATs remain
elevated and around 2.0 to 2.25 inches. By Sunday, most of the
area should be under the influence of high pressure. The upper
level trough and associated frontal boundary may still lead to
a chance for showers and storms along the nature coast and our
western Gulf waters.

High temperatures for Saturday will generally be in the low to mid
80s for southeast AL, southwest GA, and the interior portion of
the western FL Panhandle. Elsewhere, the mid to upper 80s are
forecast. By Sunday, temperatures increase, with the mid to upper
80s forecast for southeast AL and southwest GA while the FL
counties peak in the upper 80s to near 90.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 357 AM EDT Fri Sep 1 2023

Ridging is forecast to dominate much of the period leading to
increasing temperatures and dry weather. The upper 80s and low 90s
can be expected for the first portion of the period, with mid 90s
expected by midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Fri Sep 1 2023

An extremely moist air mass is currently in place, supporting a
fairly widespread coverage of thunderstorms and remnant areas of
showers and stratiform rain. Torrential, tropical rainfall rates
under the storms will lead to vsbsy within thunderstorms of 2SM or
less. With the moist air mass, MVFR cigs in the 020-030 range
will be common through this afternoon. Then tonight, easterly
surface winds will start to bring a drier air mass across the ABY
and VLD terminals, limiting any overnight drop in ceilings. At
ECP, TLH, and DHN the drier air mass will hold off until well into
Saturday, maintaining a murky air mass with IFR cigs possible on
Saturday morning, plus a continuation of showers and
thunderstorms.

&&

.MARINE...
Issued at 357 AM EDT Fri Sep 1 2023

South to southeasterly flow is expected today and will become
easterly by the weekend. Scattered to widespread showers and
thunderstorms will be possible through Saturday, before returning
to a more typical summertime pattern by Sunday. Chances for rain
and storms around midweek.

&&

.FIRE WEATHER...
Issued at 357 AM EDT Fri Sep 1 2023

The recent heavy rainfall associated with Hurricane Idalia, combined
with higher than normal rain chances over the next couple of days
will lead to no fire weather concerns at this time.

&&

.HYDROLOGY...
Issued at 357 AM EDT Fri Sep 1 2023

Rivers:

The Withlacoochee, Aucilla, and St. Marks rivers remain elevated
and are currently in action stage as of this morning. The Aucilla
at Lamont and the St. Marks at Newport are still expected to make
it to minor flood stage this weekend. The latest observations and
guidance for the Withlacoochee near Valdosta appears to have shown
a crest in action stage and may hold in that range for the few
days. As a result, the Flood Warning for the Withlacoochee River -
Fattest has been cancelled.

Heavy Rain Friday and Saturday:

Upper level troughing over the central Gulf in addition to a quasi
stationary boundary will lead to showers and thunderstorms today
and tomorrow. Today is expected to have the best chance for areas
of heavy rain, as PWATs are anticipated to be around 2.25 inches
and a backdoor front may work its way into the area giving the
environment another forcing mechanism to work with. Currently, we
have rainfall amounts ranging roughly from 0.75 to 1.80 inches
across southeast AL, the FL counties, and from Quitman County to
Brooks County GA. Areas north of the aforementioned GA line are
less 0.50 inches of rain. Probabilistic CAM and ensemble guidance
for the next 24 to 48 hours, show that locally higher amounts of
3 to 5 inches may be possible. WPC has issued a Slight Risk
(level 2 of 4) for Excessive Rainfall across portions of the
Florida Big Bend and Panhandle, and a Marginal Risk (level 1 of 4)
for excessive rainfall across portions of SE Alabama and SW
Georgia for today. Given the recent rains from Hurricane Idalia,
those regions that saw heavy rainfall will be more susceptible to
flash flooding than zones primarily west of the Flint river that
saw much lower to near zero rainfall totals from Idalia. For
tomorrow, high pressure builds in from the northeast which should
usher the stationary front out of the region. WPC paints a
Marginal Risk (level 1 of 4) from the Forgotten Coast to the FL
Panhandle. PWATs of 2.0 to 2.25 inches remains over this area
which could lead to pockets of heavy rain and localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   88  71  86  70 /  90  60  50  10
Panama City   88  74  86  74 / 100  80  80  40
Dothan        85  69  83  68 /  80  60  40  10
Albany        83  70  84  67 /  70  30  20   0
Valdosta      86  70  86  67 /  70  30  20   0
Cross City    89  73  89  70 /  90  60  50  20
Apalachicola  87  76  85  76 / 100  80  80  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch until 11 PM EDT this evening for GAZ143>147-155>161.

AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...KR
LONG TERM....KR
AVIATION...Haner
MARINE...KR
FIRE WEATHER...Bunker
HYDROLOGY...KR

In the hours before

Special weather statement, Sep 1, 11:36 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
136 PM EDT Fri Sep 1 2023

FLZ018-019-028-011845-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
136 PM EDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JEFFERSON...NORTHERN
TAYLOR AND SOUTHWESTERN MADISON COUNTIES THROUGH 245 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Monticello to near Perry.
Movement was north at 10 mph.

HAZARD...Heavy rain, lightning and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...These storms will interupt recovery efforts after Hurricane
         Idalia. Tarps on homes could blow away. Risk of lightning
         strikes are increased. Weakened trees could fall in lower
         wind gusts than normal.

Locations impacted include...
Monticello, Perry, Greenville, Hells Half Acre, Ebb, Lamont, Eridu,
Nash, Cabbage Grove, Thomas City, Drifton, Casa Blanco, Waukeenah,
Foley, Wacissa, Wacissa Springs, Sirmans, Shady Grove, Lake
Miccosukee, and Goose Pasture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3005 8349 3015 8377 3021 8404 3052 8400
      3052 8398 3053 8398 3055 8399 3055 8398
      3057 8400 3061 8401 3053 8365 3037 8336
TIME...MOT...LOC 1736Z 190DEG 9KT 3034 8393 3025 8376 3016 8360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

21-WD

The radar

The Eglin Afb radar (KEVX), 36 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 1, 1:05 PM CST to 2:30 PM CST
Where
Washington County, 0.33 mi WNW of Bradford to 0.55 mi ENE of Bradford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.651, -85.555

The intersection of Pioneer Road and Gainer Road was flooded.

Flash Flood, Franklin

When
September 2, 7:20 AM EST to 8:30 AM EST
Where
Franklin County, 6.62 mi SE of Apalachicola to 7.23 mi S of Eastpoint
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.654, -84.900

Several roads were reported underwater across St George Island with pictures on social media of flooding as well. An Ambient weather station on 7th St W on St George Island measured 6.94 inches of rain in about 5 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127110, 1127111.